Alert archive / Massachusetts / Special Marine Warnings in 2021

Special Marine Warning 9, NWS Boston/Norton, MA

June 15, 2021

NWS Boston/Norton, MA issued this special marine warning at Jun 15, 2021, 5:32 PM EDT. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2021, 5:32 PM EDT (21:32 UTC)
Expired
Jun 15, 2021, 6:30 PM EDT
In force
58 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
0.75 in
Wind
49.0 mph

The radar

The Boston radar (KBOX), 91 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2021-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2021-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

903 
WHUS51 KBOX 152132
SMWBOX
ANZ250-251-152230-
/O.NEW.KBOX.MA.W.0009.210615T2132Z-210615T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Boston/Norton MA
532 PM EDT Tue Jun 15 2021

The National Weather Service in Boston/Norton has issued a

* Special Marine Warning for...
  Coastal waters east of Ipswich Bay and the Stellwagen Bank National
  Marine Sanctuary...
  Massachusetts Bay and Ipswich Bay...

* Until 630 PM EDT.

* At 532 PM EDT, strong thunderstorms were located along a line
  extending from near Newburyport to 14 nm west of Rowley, moving
  east at 25 knots.

  HAZARD...Wind gusts to nearly 50 knots and small hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Essex Bay, Sandy Bay, Plum Island, Ipswich Bay and The Mouth Of The
  Merrimack River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4262 7061 4264 7080 4267 7081 4266 7087
      4271 7085 4276 7089 4277 7084 4281 7082
      4279 7081 4285 7023
TIME...MOT...LOC 2132Z 275DEG 23KT 4286 7095 4272 7121 

HAIL...<.75IN
WIND...49KTS

$$

KJC
1 follow-up statement
749 
FZUS71 KBOX 152213
MWSBOX

Marine Weather Statement
National Weather Service Boston/Norton MA
613 PM EDT Tue Jun 15 2021

ANZ250-251-152230-
/O.CON.KBOX.MA.W.0009.000000T0000Z-210615T2230Z/
613 PM EDT Tue Jun 15 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 630 PM EDT...

For the following areas...
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary...
Massachusetts Bay and Ipswich Bay...

At 613 PM EDT, a strong thunderstorm was located over Rowley, or near
Plum Island, moving east at 20 knots.

HAZARD...Wind gusts 34 knots or greater and small hail.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Ipswich Bay, The Mouth Of The Merrimack River and Plum Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4267 7068 4268 7076 4276 7089 4277 7084
      4281 7082 4279 7081 4283 7046 4283 7043
TIME...MOT...LOC 2213Z 269DEG 20KT 4274 7087 

HAIL...<.75IN
WIND...>34KTS

$$

KJC

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special marine warning went out at Jun 15, 3:56 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 15, 3:56 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
356 PM EDT Tue Jun 15 2021

.SYNOPSIS...

Scattered showers and embedded thunderstorms are again the
primary weather concern for our area. Precipitation will wrap up
quickly around sunset as a series of cold fronts roll through
this evening. Dry weather with comfortable humidity levels returns
Wednesday and continues right through Friday. Some humidity
briefly returns Saturday along with the risk for a round of
scattered showers & thunderstorms. High pressure builds back
into the region Sunday into Monday bringing seasonable
temperatures and dry weather.

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

All in all, we have a mixed bag for convective potential this
afternoon and early evening. Storms have started to bubble
across Cape Cod and E. MA, as mostly low top showers. Marginal
instability in addition to weak surface trough convergence and
collapsing downdrafts, may be a limiting factors toward how much
convection will actually develop. With that said, significant
breaks in the cloud deck have allowed temperatures to exceed all
guidance, warming into the low and mid 70s for most, with
portions of the CT river valley topping 80. MU CAPE values reach
towards 1500 J/kg across NE MA with effective shear maxing out
around 40 kts. Mid level lapse rates also range from between
6.3-6.8 C/km. The greatest threat with any storms that do
develop are heavy rain, pea sized hail, and frequent lightening.
Isolated/Scattered thunderstorms and heavy showers will likely
initiate through this evening across southern New England;
outflow boundaries from the strongest storms may converge with
seabreeze boundaries to create uplift across SE MA, helping the
cause.

A series of occluded/cold fronts march through the area, with
the first passing across SNE early this afternoon. This cold
front brings in dry mid level air, limiting PWATS to below one
inch across Western MA and CT. It is likely that this dry air
will limit convective potential in these regions.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...

Lingering showers and thunderstorms persist through about 00Z
before moving out of the area. A second cold front passes
across SNE ushers in MUCH drier air, dropping dewpoints from
the low 60s to the mid 40s. Rapid clearing and improvement in
ceilings and visibility will also occur after 00Z. Low
temperatures will be limited by the timing of the infusion of
dry air, such that dews will not drop significantly until a few
hours before sunrise. Temperatures are expected to bottom out in
the upper 50s for most. Light south/southwest flow this evening
turns northwest/northerly overnight with the passage of the
second cold front.

Light southerly flow and dewpoint depressions of 1-3 degrees
means that fog is likely to develop once again this evening
across Cape Cod and the Islands.

Wednesday looks to be a real treat after the muggy conditions
the past few days. Dewpoints hover in the low and mid 40s and
seasonable temperatures in the mid 70s to near 80s. Clear
conditions persist through the end of the short term period.
Given the September like air mass that will be in place,
temperatures will fall in to the upper 40s and low 50s for most
on Wednesday night. Light southwest flow returns Wednesday
evening, but the fog threat remains low as dewpoint depressions
will be too large in many fog prone areas.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Highlights...

* Dry/Beautiful weather Thu & Fri with comfortable humidity
* More humid Sat with a round of scattered showers/t-storms possible
* Dry and seasonable weather returns Sun into Mon
* Perhaps more unsettled weather returns by next Tue

Details...

Thursday and Friday...

Upper trough axis crosses the region Thu, but model cross sections
indicate a bone dry atmosphere. The result will be plenty of
sunshine and dry weather. High should be in the middle to upper 70s
in most locations on Thursday. The upper trough axis shifts east of
the region on Friday allowing for rising height fields. We will
remain dry as ridge axis moves overhead. This will also allow high
temperatures to moderate to between 80 and 85. Humidity levels will
remain quite comfortable for this time of year.

Saturday...

Decent shortwave/cold front will approach and cross the region
sometime on Saturday. Somewhat more humid air will briefly return
ahead of this cold front. This front may also trigger a round of
scattered showers & t-storms sometime Sat, but the entire day is not
expected to be a washout. It is still too early to assess if there
is any risk for severe weather. While we will have modest wind
fields/shear it remains uncertain if enough moisture will return for
adequate instability. Something we probably will need to monitor
over the next few days. Highs probably reach well into the 80s and
dewpoints climbing over 60 will allow for some humidity too.

Sunday and Monday...

A ridge of high pressure builds back into the region Sun into Mon.
This should result in generally dry weather with seasonable
temperatures. Highs probably in the upper 70s to the middle 80s with
rather comfortable humidity.

Tuesday...

Confidence rather low at this point given it is a week out. Guidance
does indicate our next main shortwave/cold front will be approaching
the region. So this will be our next chance for some unsettled
weather.

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today...Moderate confidence. Scattered SHRA and embedded TSRA
will develop across southern New England through 00Z. The
primary threat for precipitation is for terminals east of
Worcester. Conditions to continue to improved to VFR, except
across the Cape and Islands where it remains IFR/MVFR, as
conditions clear from west to east. Ceilings and visibility will
decrease in heavy downpours and embedded thunderstorms.

Tonight...High confidence. Conditions improve to VFR for most
of the region. Fog anticipated to form again across Cape Cod and
the Islands with ceilings remaining IFR and LIFR.

Wednesday...High confidence. MVFR and periodic IFR in fog across
Cape Cod and the Islands. Otherwise, VFR conditions.

KBOS TAF...Moderate Confidence in TAF. Chance for TSRA at BOS
between 19 and 21Z this evening. Conditions clear quickly to VFR
as convective potential ends around 00Z.

KBDL TAF...High Confidence in TAF. Convection should stay
centered to the east of BDL. A shower or two possible this
afternoon; otherwise VFR.

Outlook /Thursday through Saturday/...

Wednesday Night through Friday: VFR.

Friday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA.

Saturday: Mainly VFR, with areas MVFR possible. Breezy. Chance
SHRA, slight chance TSRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday Night/...High Confidence.

A second cold front passes across the waters Tuesday night
ushering in dry air and a significant wind shift from southerly
to northwesterly. Sustained winds and gusts should remain well
below small craft criteria overnight. Wave heights will be
generally confined to 1-3 ft, 2-4 across the outer waters,
below SCA criteria. After sunset, the potential for convection
and showers will diminish greatly. Marine zones will be prone to
fog during the morning hours of Wednesday as light winds and
low dewpoint depressions prevail once again. Reduced visibility
is expected in areas that fog develops. Winds will shift
southwest for a period Wednesday evening and overnight before
switching back to northwest by the end of the forecast period.

Outlook /Thursday through Saturday/...

Wednesday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.

Thursday Night through Friday: Winds less than 25 kt.

Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Saturday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas up to 5 ft. Chance of rain showers, slight
chance of thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Frank/KS
NEAR TERM...KS
SHORT TERM...KS
LONG TERM...Frank
AVIATION...KS
MARINE...KS
Hazardous weather outlook, Jun 15, 4:34 PM EDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
434 PM EDT Tue Jun 15 2021

CTZ002>004-MAZ002>024-026-RIZ001>008-162045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
434 PM EDT Tue Jun 15 2021

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-162045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
434 PM EDT Tue Jun 15 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jun 15, 4:55 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
455 PM EDT Tue Jun 15 2021

MAZ005-006-152200-
Central Middlesex County MA-Western Essex MA-
455 PM EDT Tue Jun 15 2021

...STRONG THUNDERSTORM APPROACHING NORTHERN ESSEX COUNTY...

At 454 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hudson, or near Nashua, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Lawrence, Haverhill, Methuen, Andover, Dracut, North Andover,
Georgetown, Boxford, Groveland and Merrimac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4268 7102 4270 7129 4271 7128 4274 7124
      4275 7122 4274 7118 4279 7118 4281 7116
      4282 7113 4281 7107 4285 7104
TIME...MOT...LOC 2054Z 267DEG 14KT 4276 7141

KJC

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 5:13 PM EDTSevere Thunderstorm WarningBOXEssex62 min
Jun 15, 5:28 PM EDTSevere Thunderstorm WarningBOXEssex32 min

Nearby

Special Marine Warnings in Massachusetts, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.